Clarithromycin Induced Psychosis in an AIDS Patient Receiving Treatment for Disseminated Mycobacterium avium Intracellulare Infection
- *Corresponding Author:
- Sneha Jacob
Robert Wood Johnson University Hospital
New Brunswick, NJ, 277 George Street
New Brunswick, NJ 08901, USA
E-mail: [email protected]
Received Date: February 25, 2014; Accepted Date: March 31, 2014; Published Date: April 12, 2014
Citation: Jacob S, Breig J, Chou T (2014) Clarithromycin Induced Psychosis in an AIDS Patient Receiving Treatment for Disseminated Mycobacterium avium Intracellulare Infection. J AIDS Clin Res 5:297. doi:10.4172/2155-6113.1000297
Copyright: © 2014 Jacob S, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Here we present the case of a man who was admitted to the hospital with an extremely low CD4 count and vague symptoms suggestive of an opportunistic infection, who subsequently developed a significant psychosis following standard treatment for Mycobacterium avium intracellulare. The patient was a 48 year old man who presented to the hospital with acute onset altered mental status, diarrhea, and generalized weakness. He had positive blood cultures for Mycobacterium avium intracellulare and was given clarithromycin, ethambutol, and rifabutin. The patient developed an acute change in mental status manifested by paranoid delusions, disorganized though processes, and perseverations which resolved after substitution of azithromycin for clarithromycin. Although the differential diagnosis of acute altered mental status in an AIDS patient is quite broad, we recommend that clinicians consider clarithromycin as a possible cause of psychosis and mania. Azithromycin should be considered as an alternative treatment in patients exhibiting such symptoms after initiation of clarithromycin.